Iowa, 2013

Flash Flooding and Flood in Iowa, July 13 to 14, 2013

July 13 to 14, 2013 · NWS DMX · 13 events in 2 counties and zones

A large convective complex developed to the northwest of Iowa during the night of the 12th into the morning of the 13th. 1 inches over Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$530,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large convective complex developed to the northwest of Iowa during the night of the 12th into the morning of the 13th. Precipitable water values were very high, in excess of 2.1 inches over Minnesota. Thunderstorms began to turn south into Iowa in the morning and continue to feed into the inflow of moisture. In spite of the precipitable water values being much lower over Iowa, moisture convergence was strong making the storms very efficient rain producers. Three to six inches of rain fall over parts of north central IA. Some of the heavier rainfall, 4.75 to 5.5 inches, fell in the Lake Mills area of Winnebago County. The heavy rain caused flash flooding in Worth County with several streets flooded. Basement flooding was extensive in the town of Fertile. Flash flooding was also reported in parts of Winnebago County. Due to the relatively dry soil condition at the beginning of the rainfall, flooding was not as serious as would normally be expected. General flooding continued into the night in Winnebago County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jul 13, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT SAT JUL 13 2013

.SHORT TERM.../TODAY /...
ISSUED AT 308 AM CDT SAT JUL 13 2013

MAIN FORECAST CHALLENGE FOR TODAY WILL BE WITH PRECIPITATION IN THE
NORTH AND WEST AND TEMPERATURES. PRECIPITATION IS CURRENTLY ONGOING
ALONG A WEAK BOUNDARY FROM CENTRAL MN TO SOUTHEASTERN SD. THIS WILL
CONTINUE TO PUSH EASTWARD THROUGH THE EARLY MORNING AND MORNING
HOURS. IN ADDITION...A LINE OF ISOLATED THUNDERSTORMS HAS DEVELOPED
IN WESTERN/SOUTHWESTERN IOWA AND EASTERN/SOUTHEASTERN NEBRASKA
ALONG A WEAK RIBBON OF THETA-E ADVECTION NEAR THE MISSOURI RIVER
VALLEY. ANTICIPATE THIS PRECIPITATION TO ALSO PERSIST INTO THE EARLY
MORNING AND MORNING HOURS. HOWEVER...DYNAMICS WITH THESE SYSTEMS ARE
LACKING...WITH BEST DYNAMICS WELL WEST OF IOWA...AND DO NOT HAVE
HIGH CONFIDENCE IN POPS...AND ANY PRECIPITATION WILL BE MOSTLY
ISOLATED IN NATURE. UPPER LEVEL LOW CURRENTLY LOCATED NEAR THE OHIO
RIVER VALLEY IS EXPECTED TO RETROGRADE WESTWARD INTO SOUTHERN
ILLINOIS THROUGH THE DAY. THIS WILL BRING A STRONG PUSH OF LOW AND
MID LEVEL DRY AIR WHICH WILL HAMPER ANY ADDITIONAL PRECIPITATION
CHANCES IN THE AFTERNOON HOURS...AND HAVE LEFT POPS DRY.

TEMPERATURE BECOME TRICKY TODAY WITH WAA NEAR SURFACE
BOUNDARY...THOUGH CLOUD COVER AND PRECIPITATION WILL LIKELY KEEP
TEMPERATURES LOWER. IN ADDITION...AS LOW PUSHES WEST...COOLER
TEMPERATURES WILL PUSH IN. HAVE THEREFORE KEPT TEMPERATURES NEAR
GOING WITH ONLY A SLIGHT DECREASE IN THE WEST.

.LONG TERM.../TONIGHT THROUGH FRIDAY/...
ISSUED AT 308 AM CDT SAT JUL 13 2013

MAIN CONCERNS WILL BE TEMPERATURES AND CLOUDS/SPOTTY THUNDER ALONG
WITH INCREASING HUMIDITY THROUGH THE PERIOD. CURRENT PATTERN HAS
RIDGE ALOFT WITH LOW OVER THE OHIO RIVER VALLEY PROGGED TO DRIFT
WEST WITH TIME. THIS WILL EVENTUALLY BRING SOME HIGH THIN CLOUDS
BACK INTO THE REGION BY LATE TONIGHT FROM THE EAST. THE THICKER
CLOUDS AND INCREASING H850 MOISTURE WILL ARRIVE BY SUNDAY NIGHT AND
MONDAY. WITH THE HIGH STILL ANCHORED ALOFT...TEMPS WILL BE ON THE
INCREASE AND WITH ADDED MOISTURE ALOFT...SOME AFTERNOON THUNDER WILL
BE POSSIBLE MONDAY THROUGH WEDNESDAY ACROSS THE AREA. AT THIS TIME
COVERAGE APPEARS TO BE LOW SO RAINFALL CHANCES WILL REMAIN IN THE
SLIGHT TO CHANCE CATEGORY. AS THE RIDGE ALOFT BUILDS OVER THE AREA
THE H500 HEIGHTS WILL WARM TO +596DM. WITH H850 TEMPS IN THE LOWER
20S BY THURSDAY HIGHS WILL WARM INTO THE LOWER 90S BY MID TO LATE
WEEK. OVERNIGHT MINS WILL GRADUALLY WARM AS DEW POINTS INCREASE DUE
TO EVAPOTRANSPIRATION AND MOISTURE POOLING MAKING TUESDAY NIGHT
THROUGH THURSDAY NIGHT RATHER UNCOMFORTABLE OVER THE REGION. AS
THE WEEKEND NEARS A SHIFT IN THE UPPER AIR PATTERN WILL OCCUR WITH
A LARGE H500 TROUGH OVER EASTERN CANADA BUCKLING THE FLOW OVER THE
NORTHERN PLAINS AND IOWA. THIS WILL ALLOW FOR A MORE NORTHWESTERLY
FLOW TO ARRIVE BY FRIDAY NIGHT AND CONTINUED FOR A FEW DAYS. THIS
COOLER AIRMASS WILL PUSH HIGHS BACK INTO THE 80S AND LOWS INTO THE
60S TO NEAR 70. THE BEST CHANCES FOR THUNDERSTORMS WILL OCCUR
ALONG THE APPROACHING COLD FRONT FRIDAY NIGHT AS THIS TRANSITION
OCCURS. OTHERWISE...SPOTTY CHANCES FOR THUNDER WILL OCCUR EARLIER
IN THE WORKWEEK AS THE INCREASINGLY MOIST AIRMASS ENCOUNTERS
GREATER DAYTIME HEATING.

&&

.AVIATION...13/12Z
ISSUED AT 654 AM CDT SAT JUL 13 2013

AREA OF TSRA ACROSS NORTHERN IOWA MAY AFFECT KMCW THROUGH MORNING
HOURS...BUT SHOULD REMAIN NORTH OF SITE. CEILINGS WILL BE VFR
THROUGH PERIOD AS LOW AND MID LEVEL DRY AIR PUSHES IN WITH
APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM. WINDS WILL REMAIN
SOUTHERLY AND WILL BE GUSTY THROUGH 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...REV
AVIATION...AWB
Hazardous weather outlook, Jul 13, 3:43 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CDT SAT JUL 13 2013

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-071-081-092-
140945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
443 AM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED DAYTIME THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THUNDERSTORMS
COULD OCCUR AGAIN OVER THE NORTHERN HALF OF IOWA FRIDAY AFTERNOON
AND OVER THE SOUTHERN AREAS FRIDAY EVENING AND NIGHT. IT IS TOO
SOON TO DETERMINE THE CHANCES FOR SEVERE WEATHER NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ026>028-036>039-047>050-059>062-072>075-082>086-093>097-140945-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-
MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
443 AM CDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED DAYTIME THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
WEDNESDAY...MAINLY FROM I-35 EAST TUESDAY AND REGIONWIDE
WEDNESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE NORTHERN
HALF OF IOWA FRIDAY AFTERNOON AND THE REMAINDER OF SOUTHERN IOWA
FRIDAY EVENING AND NIGHT. IT IS TOO SOON TO DETERMINE THE CHANCES FOR
SEVERE WEATHER NEXT FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The radar

The Minneapolis radar (KMPX), 159 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Winnebago

When
July 13, 6:00 AM CST to 12:45 PM CST
Where
Winnebago County, Lake Mills
Reported by
COOP Observer
Coordinates
43.420, -93.530

Rainfall estimate since 0600 was 4.75 inches.

Heavy Rain, Worth

When
July 13, 7:00 AM CST to 11:00 AM CST
Where
Worth County, Fertile
Reported by
Trained Spotter
Coordinates
43.270, -93.430

A spotter measured 3.25 inches of rain from 0700 to 1100.

Heavy Rain, Worth

When
July 13, 8:00 AM CST to 11:55 AM CST
Where
Worth County, 3.1 mi WSW of Manly
Reported by
Trained Spotter
Coordinates
43.270, -93.260

The rainfall since 0800 was 4.3 inches.

Heavy Rain, Winnebago

When
July 13, 8:30 AM CST to 11:05 AM CST
Where
Winnebago County, 3.15 mi SSW of Lake Mills
Reported by
Trained Spotter
Coordinates
43.380, -93.560

Rain started around 0830 with an estimated 5.5 to 6 inches of rainfall.

Heavy Rain, Worth

When
July 13, 9:00 AM CST to 12:00 PM CST
Where
Worth County, 2.13 mi SSE of Joice
Reported by
Trained Spotter
Coordinates
43.340, -93.460

Rainfall of 4.7 inches through the morning hours.

Flash Flood, Worth

When
July 13, 10:30 AM CST to 5:00 PM CST
Where
Worth County, 0.85 mi SE of Joice to 0.54 mi ESE of Joice
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.360, -93.460

Water was about 6 inches deep and flowing over the main street near Lindon Street in Joice. Total rainfall from 0845 through 1100 was 4.75 inches.

Flash Flood, Worth

When
July 13, 11:27 AM CST to 5:00 PM CST
Where
Worth County, 4.39 mi WSW of Manly to 3.94 mi W of Manly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.265, -93.285

Water was over 350th near Lark Avenue.

Flash Flood, Worth

When
July 13, 11:28 AM CST to 5:00 PM CST
Where
Worth County, 3.32 mi WSW of Manly to 3.48 mi WSW of Manly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.260, -93.260

Water was over Mallard Avenue near 350th St.

Flash Flood, Worth

When
July 13, 12:35 PM CST to 5:00 PM CST
Where
Worth County, 0.93 mi E of Fertile to 0.76 mi ESE of Fertile
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
43.272, -93.412

Parks Street and West Main Street were extremely flooded. Three to four houses were inundated by water along West Washington St. in Fertile.

Flash Flood, Worth

When
July 13, 12:35 PM CST to 5:00 PM CST
Where
Worth County, 4.09 mi NW of Fertile to 3.78 mi NW of Fertile
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.310, -93.490

Water over 375th St. near Apricot Avenue.

Flash Flood, Worth

When
July 13, 2:30 PM CST to 5:00 PM CST
Where
Worth County, 3.32 mi N of Hanlontown to 2.22 mi N of Hanlontown
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
43.328, -93.383

Grouse Ave was closed between 380th and 390th due to water damage from flooding.

Flash Flood, Winnebago

When
July 13, 2:55 PM CST to 5:00 PM CST
Where
Winnebago County, 2.12 mi WSW of Scarville to 2.19 mi WSW of Scarville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.460, -93.660

A sink hole developed near the intersection of 480th and 160th due to heavy rain.

Flood, Winnebago

When
July 13, 7:19 PM CST to July 14, 8:00 AM CST
Where
Winnebago County, 3.15 mi NNE of Leland to 2.76 mi NNE of Leland
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.370, -93.600

A sink hole developed near 190th and 420th due to heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452597, 452595, 452596, 452594, 452616, 452598, 452599, 452600, 452601, 452602, 452613, 452614, 452615.